Nitazenes Category: Opioids
What are nitazenes?
Nitazenes are potent form of synthetic opioids. They were first developed over 60 years ago by researchers who wanted to find an alternative to morphine but due to their potency and risk of overdose, they were never released. They are new to the European market and have been found sold as other drugs such as counterfeit oxycoden tablets. They may also appear as heroin or in powder.
There is concern regarding the emergency of nitizenes in Europe as they are potent in low doses which increases the risk of overdose or death.
Some common nitazenes include:
Synthetic opioids can come in many different forms. Nitazenes could come in the form of pills or powders, or sold as other drugs such as fake oxycodone tablets.
What are the effects?
The effects of nitazenes will be similar to other synthetic opioids but have greater potency and higher risks:
- Falling asleep ‘nodding off’
- Pain relief
- Sedation, confusion, drowsiness, dizziness, memmory loss
- Nausea or vomiting (which increases the risk in an overdose situation)
- Slowed breathing (respiratory depression) and heart beat
- High risk of overdose
Synthetic opioids vary in potency and how long they take effect on the body (their duration). It can be very easy to take too much too soon with synthetic opioids, leading to a drug emergency (an overdose).
Overdose risks increase based on a number of factors such as:
- Personal factors, how much you use and how fast you consume other doses
- If you use with other substances such as heroin, prescription opioids, benzodiazepines or alcohol
- If you stop using and have started again recently (lowered tolerance)
- If the potency of the synthetic opioid is more than expected
- If you consume a synthetic opioid without knowing (adulteration)
- How you use may also increase risks such as injecting or taking orally verses smoking
- Using alone can increase harms if you overdose
Long term effects
There are limited studies relating to nitazenes use in humans over time. In general, synthetic opioids can have the below long term effects with a high risk of leading to dependency issues. The main concern regading these substances is the immediate risk of overdose.
- Increased tolerance (needing more to get the same effects)
- Physical and mental health concerns
If you used opioid type drugs, discuss opioid treatment and accessing naloxone (opioid reversal drug) with your local addiction service or GP. Naloxone is a drug that also binds to opioid receptors, but has the opposite effect. It blocks the receptors from attaching to other opioid drugs, so it can reverse an overdose.
Find a drug service in your local area at Drugs.ie/services or contact the HSE Drug and Alcohol Helpline on 1800 459 459 Monday – Friday 9:30am – 5:30pm.
- See our overdose resource section here
- Get information on overdose and drug emergencies in this factsheet
- Download Merchant Quay Irelands safer injecting and harm reduction booklet
- Get information about Naloxone here